Tennessee, 2005

Strong Wind in Tennessee, August 30, 2005

August 30, 2005 · NWS MRX · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 30, 2:40 AM EST, 20 minutes earlier.

Area forecast discussion, Aug 30, 2:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT TUE AUG 30 2005

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS THE CENTER OF TROPICAL STORM KATRINA
NEAR TUPELO MISSISSIPPI WITH WINDS AROUND 30 TO 35 MPH GUSTING TO 45
MPH BEING REPORTED AROUND NORTHERN MS AND WEST TN. THE CENTER OF
KATRINA APPEARS TO BE MOVING A LITTLE FASTER AND LITTLE FARTHER EAST
THAN EARLIER FORECASTED...AND THE 00Z MODEL RUNS HAVE INITIALIZED
AROUND 30 MILES TOO FAR SOUTH OF THE ACTUAL CENTER. THUS...WILL
TREND THE FORECAST TOWARD A FASTER OVERALL MOVEMENT OF THIS SYSTEM
COMPARED TO THE MODELS AND PREVIOUS FORECAST. OVERALL..THE MODELS
APPEAR TO BE IN GOOD AGREEMENT WITH THE DETAILS OF KATRINA FOR THE
FORECAST AREA THROUGH TONIGHT. SURFACE WINDS ACROSS THE CENTRAL AND
NORTHERN VALLEY AREAS CONTINUE TO BE LIGHT THIS MORNING...BUT VAD
WIND PROFILES FROM KMRX AND KHTX INDICATE WINDS OF 30 TO 40 KNOTS
AROUND 3000 FT AGL. WINDS AT CHA AND CSV INCREASED TO AROUND 20 MPH
WITH GUSTS UP TO 30 MPH AS THE RAIN BANDS MOVED THROUGH AND LOWERED
THE STRONGER WINDS ALOFT. WILL PLAN TO CONTINUE THE LAKE WIND
ADVISORY TODAY AND MENTION THAT THE STRONGEST WINDS WILL BE REACHED
ACROSS THE HIGHER ELEVATIONS AND IN THE VALLEY AREAS DURING THE
STRONGER RAIN BANDS.

WILL CONTINUE THE FLOOD WATCH FOR THE CUMBERLAND PLATEAU...SOUTHEAST
TN AND SOUTHWEST NC THROUGH TONIGHT...WHERE RAIN COULD BE HEAVY AT
TIMES. SATELLITE IMAGES AND REGIONAL RADAR MOSAICS REVEAL DRIER AREA
CIRCULATING AROUND THE WESTERN AND SOUTHERN SIDE OF THE CENTER OF
KATRINA...SO THINK THAT RAIN WILL RAPIDLY DIMINISH IN COVERAGE
BEGINNING THIS AFTERNOON AND BECOME MAINLY SCATTERED IN NATURE BY
TONIGHT. HOWEVER...HEAVY RAIN WILL STILL BE POSSIBLE WITH SOME OF
THESE SHOWERS UNTIL THE SYSTEM COMPLETELY EXITS THE AREA TONIGHT.
WITH A STRONG SOUTHERLY WIND FLOW...THINK A STRONG UPSLOPE/DOWNSLOPE
COMPONENT TO THE RAINFALL WILL CONTINUE TODAY...BUT SLOWLY END
TONIGHT AS WINDS SHIFT TO THE NORTHWEST WITH KATRINA MOVING NORTH OF
THE REGION. THIS SOUTHERLY FLOW SHOULD CREATE STRONG DOWNSLOPE FLOW
ACROSS THE CENTRAL AND NORTHERN VALLEY AREAS TODAY...WHICH SHOULD
NOTICEABLY LIMIT THE AMOUNT OF RAINFALL IN THESE AREAS. A SHORT WAVE
THEN ROTATES ACROSS THE FORECAST AREA BEHIND KATRINA ON WEDNESDAY...
PRODUCING A SLIGHT CHANCE FOR A FEW LINGERING SHOWERS. AS WITH MOST
TROPICAL SYSTEMS...INSTABILITY WILL CONTINUE TO BE WEAK THROUGH
WEDNESDAY...AND WILL PLAN TO MENTION MAINLY SHOWERS WITH SCATTERED
TSTORMS. IN ADDITION...STRONG HELICITY VALUES ARE PROGGED TO MOVE
ACROSS THE FORECAST AREA TODAY...SO THINK THERE WILL BE A CHANCE OF
ISOLATED WEAK TORNADOES FOR MOST OF THE FORECAST AREA.

ONCE PAST WEDNESDAY...MOSTLY CLEAR AND DRY CONDITIONS RETURN WITH
NEAR NORMAL TEMPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             81  69  86  65 / 100  50  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  83  69  84  63 / 100  60  20  20
OAK RIDGE, TN                       81  69  85  63 / 100  60  20  20
TRI CITIES AIRPORT, TN              83  68  83  60 / 100  70  30  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......FLOOD WATCH TODAY AND TONIGHT FOR NCZ060-061.
LAKE WIND ADVISORY TODAY FOR NCZ060-061.

TN......FLOOD WATCH TODAY AND TONIGHT FOR TNZ012-013-035-036-067-
081>088-098>102.
LAKE WIND ADVISORY TODAY FOR TNZ012>014-035>041-067>074-081>088-
098>102.

VA......NONE.
&&

DMG
Hazardous weather outlook, Aug 29, 5:00 AM EST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT MON AUG 29 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-301000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THE REMNANTS OF HURRICANE KATRINA ARE EXPECTED TO TRACK ACROSS
MISSISSIPPI TONIGHT...WITH ITS WINDS QUICKLY WEAKENING AFTER IT MAKES
LANDFALL TODAY. HOWEVER...BREEZY WINDS BETWEEN 20 AND 30 MPH WITH
GUSTS TO 40 MPH WILL BEGIN TO DEVELOP ACROSS THE CUMBERLAND PLATEAU
AND SOUTHEAST TENNESSEE AFTER MIDNIGHT TONIGHT. IN ADDITION...
ISOLATED TORNADOES WILL BE POSSIBLE TONIGHT ACROSS MOST OF EAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. HEAVY RAINFALL
LEADING TO POSSIBLE FLOODING WILL DEVELOP TONIGHT ACROSS THE
CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE REMNANTS OF KATRINA WILL MOVE ACROSS WESTERN MIDDLE TENNESSEE
ON TUESDAY...WITH BREEZY WINDS AND HEAVY RAINFALL CONTINUING ACROSS
THE CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST
NORTH CAROLINA. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE ON
TUESDAY ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bradley

When
August 30, 3:00 AM EST to 12:00 PM EST
Where
Bradley forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

Numerous trees and powerlines down due to the remnants of Hurricane Katrina. A school bus was trapped on the roadway by a fallen tree

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470264.